Hail, Franklin
- When
- June 23, 3:00 PM CST to 3:03 PM CST
- Where
- Franklin County, 2.07 mi S of Awalt
- Measured
- 0.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 35.220, -86.250
Penny sized hail was reported by the public at Tims Ford State Park.
Scattered strong and isolated severe thunderstorms erupted during the late afternoon hours. Many of the thunderstorms also produced frequent lightning strikes.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HUN wrote it up.
Scattered strong and isolated severe thunderstorms erupted during the late afternoon hours. Many of the thunderstorms also produced frequent lightning strikes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 23, 2:53 PM CST, 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 353 PM CDT MON JUN 23 2008 .DISCUSSION... OVERNIGHT CONVECTION IN THE MID MISS VALLEY HAS AIDED IN THE FORMATION OF A 40-50KT LOW/MID LEVEL JET...WHICH IS HELPING TO INDUCE SHRA/TSRA DEVELOPMENT ALONG A WEAK FRONTAL BOUNDARY AND AREA OF PVA ALOFT. THIS COMPLEX WILL MOVE THROUGH THE HUN CWFA OVER THE NEXT FEW HOURS. GIVEN FAIRLY STEEP LAPSE RATES UP TO 600MB...VERY DRY AIR ALOFT AND THE PREVIOUSLY MENTIONED JET...AND THE POSSIBILITY FOR CONTINUED STRONG TO DAMAGING WIND GUSTS 50-60KTS WILL EXIST WITH THIS MESOSCALE FEATURE. EXPECTING MOST OF THE ACTIVITY TO BE OUT OF THE AREA BY 00Z...HOWEVER SOME SHRA/TSRA MAY BE LINGERING IN OUR EASTERN COUNTIES JUST A FEW HOURS THIS EVENING...SO HAVE INCLUDED SLIGHT CHANCE FOR THE EARLY EVENING IN THOSE LOCATIONS. THE FRONT PARTIALLY RESPONSIBLE FOR THE CONVECTIVE ACTIVITY WILL MOVE ACROSS THE AREA DURING THE EVENING HOURS...BRINGING A SLIGHTLY DRIER AIRMASS BACK INTO THE TN VALLEY. HAVE GONE WITH LOWS JUST A LITTLE BELOW GUIDANCE SINCE LOCAL DEWPOINTS AND THOSE UPSTREAM ARE ALREADY LOWER THAN GRIDDED/MOS VALUES. EXPECTING MOSTLY LOW 60S ACROSS THE AREA...WITH 50S IN THE NE...ESPECIALLY VALLEY LOCATIONS. DRY WEATHER LOOKS SET TO RESUME ON TUES AND WED...WITH HIGH TEMPS JUST A DEGREE OR TWO ABOVE NORMAL ON TUES AFTN. THE SFC RIDGE WILL BEGIN TO BUILD TO OUR NE BY WED...WITH SWRLY FLOW SHOULD RESUMING AND MID-LVL HEIGHTS REACHING A MAX BY WED AFTN. THUS...TEMPS SHOULD WARM FURTHER BARRING ANY SIGNIFICANT CLOUD COVER (WHICH I DONT EXPECT TO BE PRESENT) AND WE SHOULD SEE TEMPS CLIMB INTO THE LOW/MID 90S IN MOST AREAS. GFS IS MODELING SOME ISOLD CONVECTIVE ACTIVITY PUSHING IN FROM THE SOUTH...HOWEVER GIVEN OUR PROXIMITY TO THE SFC RIDGE...AND THE FACT THAT STRONG UPR LEVEL RIDGING/SUBSIDENCE ARE EXPECTED...I DONT THINK WELL SEE MUCH IF ANY ACTIVITY. SO...I STILL HAVE NOT INCLUDED POPS/WX FOR WED AT THIS TIME. THURSDAY THROUGH SATURDAY...HAVE INCREASED POPS FOR MUCH OF THIS PERIOD AS SOME AFTN/EVENING TSRA ACTIVITY IS LOOKING INCREASINGLY POSSIBLE. THE SFC HIGH WILL PUSH OUT INTO THE WRN ATLANTIC ALLOWING A LONGER FETCH OF DEEPER TROPICAL MOISTURE INTO THE SOUTH AND THE TN VALLEY. DEWPOINTS SHOULD CLIMB INTO THE MID/UPR 60S CREATING AFTN CAPES AOA 3000 J/KG EACH DAY. GIVEN RESPECTABLE PW VALUES 1.5-1.7 INCHES AND FAIRLY LOW ENVIRONMENTAL WIND SPEEDS...AND THE POSSIBILITY FOR LOCALLY HEAVY RAINFALL FROM TRAINING OR SLOW MOVING CELLS WILL BE POSSIBLE THESE DAYS. BY LATE SAT...A STRONG SHORT WAVE WILL BEGIN TO SWING EWRD THROUGH THE UPR MIDWEST INTO THE GRT LAKES...EVENTUALLY CARVING OUT A TROUGH IN THE ERN CONUS. THIS WILL ALLOW A SFC FRONT TO PUSH SOUTHWARD PERHAPS INTO THE TN VALLEY BY SUNDAY. HAVE INCREASED POPS TO MID CHANE CAT FOR NOW...TO SHOW THAT THE GREATEST CHANCE FOR WIDESPREAD ACTIVITY WILL FALL ON THIS DAY WITH THE COMBINATION OF A MOIST UNSTABLE LL AIRMASS AND THE POSSIBLE SFC FRONT. && .PRELIMINARY POINT TEMPS/POPS... HUNTSVILLE 63 90 65 93 / 10 0 10 10 SHOALS 62 91 65 94 / 10 0 10 10 CULLMAN 61 90 63 92 / 10 0 0 10 FAYETTEVILLE 60 88 63 92 / 10 0 10 10 ALBERTVILLE 64 90 65 94 / 20 0 0 10 FORT PAYNE 59 88 60 92 / 20 0 10 10 && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && KDW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 108 PM CDT MON JUN 23 2008 ALZ001>010-016-TNZ076-096-097-240300- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 108 PM CDT MON JUN 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...THIS AFTERNOON... THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. A FEW THUNDERSTORMS WILL IMPACT AREAS...MAINLY WEST OF I-65...THIS AFTERNOON. SOME STORMS WILL BE STRONG...CAPABLE OF PRODUCING HEAVY RAIN...BRIEF WIND GUSTS TO 40 MPH AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. A SLIGHT CHANCE FOR THUNDERSTORMS RETURNS THURSDAY AND CONTINUES THROUGH SUNDAY. WHILE WIDESPREAD OR ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME...A FEW STRONG STORMS WILL BE CAPABLE OF PRODUCING BRIEF HEAVY RAINFALL AND GUSTY WINDS. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED AT THIS TIME. DJN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 250 PM CDT MON JUN 23 2008 ALZ002-003-232020- COLBERT-FRANKLIN- 250 PM CDT MON JUN 23 2008 ...SIGNIFICANT WEATHER ALERT FOR COLBERT AND FRANKLIN COUNTIES UNTIL 320 PM CDT... AT 250 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES NORTH OF RUSSELLVILLE...MOVING SOUTHEAST AT 25 MPH. AN ADDITIONAL STRONG THUNDERSTORM WAS LOCATED NEAR ROCK CREEK...MOVING SOUTHEAST AS WELL. ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...AND HEAVY DOWNPOURS CAN BE EXPECTED WITH BOTH OF THESE STORMS. * LOCATIONS IN OR NEAR THE PATH INCLUDE... CROOKED OAK. LITTLEVILLE. RUSSELLVILLE. PLEASANT RIDGE. THARPTOWN. NEWBURG. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. DJN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 311 PM CDT MON JUN 23 2008 ALZ003-232045- FRANKLIN- 311 PM CDT MON JUN 23 2008 ...SIGNIFICANT WEATHER ALERT FOR FRANKLIN COUNTY UNTIL 345 PM CDT... AT 311 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR RUSSELLVILLE...MOVING SOUTHEAST AT 25 MPH. ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... PLEASANT RIDGE. NEWBURG. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. DJN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 327 PM CDT MON JUN 23 2008 ALZ006-TNZ096-232100- LINCOLN-MADISON- 327 PM CDT MON JUN 23 2008 ...SIGNIFICANT WEATHER ALERT FOR LINCOLN AND EXTREME NORTHERN MADISON COUNTIES UNTIL 400 PM CDT... AT 327 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHEAST OF FAYETTEVILLE TO 5 MILES NORTHWEST OF HAZEL GREEN...MOVING SOUTHEAST AT 25 MPH. HEAVY RAIN...UP TO ONE HALF INCH DIAMETER HAIL...AND WINDS UP TO 40 MPH CAN BE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH INCLUDE... BELLEVIEW. MOLINO. KELSO. LINCOLN. SMITHLAND. NEW MARKET. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. DJN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 332 PM CDT MON JUN 23 2008 ALZ005-007-232115- LIMESTONE-MORGAN- 332 PM CDT MON JUN 23 2008 ...SIGNIFICANT WEATHER ALERT FOR LIMESTONE AND MORGAN COUNTIES UNTIL 415 PM CDT... AT 332 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR DECATUR...MOVING SOUTHEAST AT 20 MPH. PEA SIZE HAIL...WINDS UP TO 40 MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... TRINITY. DECATUR. MOORESVILLE. PRICEVILLE. SOMERVILLE. IF ON OR NEAR LAKE WHEELER OR WHEELER WILDLIFE REFUGE...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM KULA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 339 PM CDT MON JUN 23 2008 ALZ009-010-232115- DE KALB-JACKSON- 339 PM CDT MON JUN 23 2008 ...SIGNIFICANT WEATHER ALERT FOR DEKALB AND JACKSON COUNTIES UNTIL 415 PM CDT... AT 339 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES NORTHEAST OF SKYLINE...OR 14 MILES NORTH OF SCOTTSBORO...MOVING SOUTHEAST AT 30 MPH. WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... BASS. FACKLER. MARTINTOWN. FABIUS. ROSALIE. IDER. THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A WARNING IS ISSUED. KULA
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
342 PM CDT MON JUN 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL 3 NNE COLDWATER 35.12N 86.72W
06/23/2008 E0.25 INCH LINCOLN TN TRAINED SPOTTER
TRAINED SPOTTER REPORTS PEA SIZED HAIL AND A MEASURED
WIND GUST OF 36 MPH.
0315 PM HAIL ENE HOWELL 35.23N 86.61W
06/23/2008 E0.50 INCH LINCOLN TN TRAINED SPOTTER
COCORAHS SPOTTER REPORTS MARBLE SIZED HAIL AND MINOR LEAF
DAMAGE.
&&
AMPThe Northeast Alabama radar (KHTX), 36 km away, was scanning. The volume nearest the first event began at 20:58 UTC.
1 hail. Local standard time, as filed.
Penny sized hail was reported by the public at Tims Ford State Park.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2008Every state in 2008This day in weather historyWarnings in Tennessee, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 97682.